Alert archive / Colorado / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Apr 17, 2005, 4:11 PM MDT for Cheyenne County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2005, 4:11 PM MDT (22:11 UTC)
- Expired
- Apr 17, 2005, 5:15 PM MDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Pueblo radar (KPUX), 110 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -340 J/kg
- Mixed-layer LCL
- 1964 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 172211 SVRGLD COC017-172315- /O.NEW.KGLD.SV.W.0007.050417T2211Z-050417T2315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 411 PM MDT SUN APR 17 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 515 PM MDT * AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WILD HORSE...MOVING NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN CHEYENNE COUNTY AROUND 430 PM MDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 3879 10316 3880 10287 3903 10283 3903 10316 $$ KILLINGSWORTH
2 follow-up statements
000 WWUS53 KGLD 172244 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 444 PM MDT SUN APR 17 2005 COC017-172315- /O.CON.KGLD.SV.W.0007.000000T0000Z-050417T2315Z/ CHEYENNE CO- 444 PM MDT SUN APR 17 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM MDT FOR CHEYENNE COUNTY... AT 441 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF AROYA...MOVING NORTH AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHWESTERN CHEYENNE COUNTY AROUND 500 PM MDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR WEST CENTRAL KANSAS. LAT...LON 3879 10316 3880 10287 3903 10283 3903 10316 $$ KILLINGSWORTH
000 WWUS53 KGLD 172312 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 513 PM MDT SUN APR 17 2005 COC017-172323- /O.EXP.KGLD.SV.W.0007.000000T0000Z-050417T2315Z/ CHEYENNE CO- 513 PM MDT SUN APR 17 2005 ...THE SEVERE THUNDERSTORM WARNING FOR CHEYENNE COUNTY EXPIRES AT 515 PM MDT... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR WEST CENTRAL KANSAS. LAT...LON 3879 10316 3880 10287 3903 10283 3903 10316 $$ KILLINGSWORTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:31 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 17, 1:31 PM MDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 131 PM MDT SUN APR 17 2005 .DISCUSSION...WELL DEFINED SHORTWAVE IS CURRENTLY MOVING ACROSS EAST CENTRAL COLORADO. THIS IS PRODUCING A FEW STORMS AND SHOWERS OVER THE SOUTHERN FORECAST AREA. CAPES RANGE FROM 1000 TO 1500 J/KG EAST OF THE COLORADO BORDER...AND INHIBITION IS RAPIDLY DECREASING. LOW LEVEL MOISTURE IS DECENT FOR THIS TIME OF YEAR. SHEAR PARAMETERS ARE MARGINAL...BUT GOOD ENOUGH FOR A FEW SEVERE STORMS THIS AFTERNOON AND THIS EVENING. SO...WILL KEEP SCATTERED THUNDERSTORMS IN THE FORECAST THROUGH MIDNIGHT OVER THE WEST...AND KEEP A MENTION OF STORMS OVER THE EASTERN ZONES THROUGH THE ENTIRE NIGHT DUE TO LOW LEVEL JET. WAVE EXITS THE AREA BY MONDAY MORNING...BUT WILL HOLD ON TO A FEW SHOWERS IN THE EARLY MORNING OVER THE FAR EASTERN ZONES. SUBSIDENCE AND DRIER AIR WILL MOVE OVER THE WESTERN HALF OF AREA MONDAY. THERMAL RIDGE WILL PUSH ALONG THE KANSAS/COLORADO BORDER FOR TEMPERATURES IN THE 80S. DEW POINTS WILL REMAIN IN THE 50S OVER THE EASTERN HALF...AND WARM TEMPERATURES WILL PRODUCE A MODERATELY UNSTABLE AIR MASS. FORECASTING THE DRY LINE IS ALWAYS TRICKY...BUT WILL INDICATE A SLIGHT CHANCE FOR STORMS OVER THE EASTERN HALF. MODELS ARE IN DECENT AGREEMENT IN BRINGING A COLD FRONT ACROSS THE HIGH PLAINS TUESDAY. WOULD NOT BE SURPRISED TO SEE MODELS SLOW FROPA IN SUBSEQUENT RUNS AS GREAT BASIN 500 MB LOW DEEPENS. WILL RAISE GUIDANCE TEMPERATURES SLIGHTLY. UNCERTAINTY CONTINUES TO BE THE THEME FROM TUESDAY AFTERNOON THROUGH THE REST OF THE WEEK IN TERMS OF PRECIPITATION. LONG RANGE MODELS HAVE VARYING SOLUTIONS. PER DISCUSSION WITH SURROUNDING OFFICES...BEST BET IS TO MAINTAIN CURRENT FORECASTS THROUGH DAY SEVEN. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...NONE. .NE...NONE. .CO...NONE. && MENTZER
Hazardous weather outlook, Apr 17, 10:24 AM MDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1024 AM MDT SUN APR 17 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1024 AM MDT SUN APR 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING WINDS...AND A THREAT FOR AN ISOLATED TORNADO WILL DEVELOP LATE THIS AFTERNOON AND LINGER INTO THE EVENING MAINLY WEST OF A LINE FROM BENKELMAN NEBRASKA SOUTH THROUGH GOODLAND AND TRIBUNE KANSAS. LOW LEVEL MOISTURE CONTINUES TO SLOWLY INCREASE ALONG A SURFACE TROUGH ALONG THE COLORADO KANSAS BORDER. BY MID TO LATE AFTERNOON AN UPPER LEVEL LOW PRESSURE AREA WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST...PROVIDING SUFFICIENT LIFT AND INCREASING WIND SHEAR TO AN ALREADY MODERATELY UNSTABLE ENVIRONMENT. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL INITIATE ALONG THE SURFACE TROUGH AND MOVE NORTHEAST AT 10 TO 20 MPH. STRONG SOUTHERLY WINDS AND BETTER SHEAR WILL MOVE INTO THE AREA LATE IN THE DAY. ANY STORMS THAT CAN MAINTAIN THEMSELVES ALONG THE SURFACE TROUGH OR BOUNDARY COULD PRODUCE A TORNADO INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE ON MONDAY AS WELL AS TUESDAY AFTERNOON AND EVENING RESULTING FROM A COLD FRONTAL PASSAGE. FOR MONDAY SEVERE THUNDERSTORMS ARE POSSIBLE OVER THE EASTERN THIRD OF THE TRI-STATE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EARLY EVENING. DDT
In the hours before
Special weather statement, Apr 17, 2:23 PM MDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 223 PM MDT SUN APR 17 2005 COZ092-KSZ027-028-041-042-180400- CHEYENNE CO-GREELEY-LOGAN-WALLACE-WICHITA- 223 PM MDT (323 PM CDT) SUN APR 17 2005 ...SEVERE THUNDERSTORM WATCH #158 IN EFFECT UNTIL 1000 PM MDT (1100 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH #158 FOR PORTIONS OF THE TRI-STATE AREA UNTIL 1000 PM MDT (1100 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH: IN COLORADO...CHEYENNE IN KANSAS...GREELEY...LOGAN...WALLACE...WICHITA HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DDT
Nearby
Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.